Kansas, 2010

Flash Flooding and Flooding in Kansas, April 22, 2010

April 22, 2010 · NWS TOP · 8 events in 4 counties and zones

On the afternoon of April 22, 2010 thunderstorms brought heavy rain to the area, which resulted in flash flooding in Franklin, Lyon, and Osage Counties. 5 inches fell across the area and caused many roads to be closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of April 22, 2010 thunderstorms brought heavy rain to the area, which resulted in flash flooding in Franklin, Lyon, and Osage Counties. Rainfall amounts of up to 3.5 inches fell across the area and caused many roads to be closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 22, 5:47 AM CST, 36 minutes earlier.

Area forecast discussion, Apr 22, 5:47 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
647 AM CDT THU APR 22 2010

.UPDATE...

UPDATED FOR THE 12 UTC AVIATION

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

DEEPER MOISTURE WILL ADVECT NORTHWARD TOWARDS THE REGION. THIS
WILL CAUSE PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS AT THE
TAF SITES. WHEN THE HEAVIER RAIN MOVES NORTHWARD THROUGH THE MID
MORNING HOURS...CEILINGS WILL DROP TO MVFR AND VISBYS MAY BE
RESTRICTED TO 1 TO 2SM AT TIMES. WE MAY SEE A BREAK IN THE
SHOWERS AND THUNDERSTORMS THIS EVENING BEFORE A SECOND ROUND OF
SHOWERS AND THUNDERSTORMS MOVE ACROSS THE TAF SITES LATE TONIGHT
AND THROUGH THE MID MORNING HOURS OF FRIDAY. THE GROUND FOG AT
KTOP...RESTRICTING VISBYS TO 1 TO 2SM...WILL MIX OUT BY 14Z...BUT
VISBYS MAY BE RESTRICTED ONCE AGAIN BY THE MODERATE RAINFALL.

GARGAN

&&

.PREV DISCUSSION... /ISSUED 306 AM CDT THU APR 22 2010/

DISCUSSION...

FORECAST FOCUS WILL AGAIN BE ON PRECIPITATION THE NEXT SEVERAL
DAYS...WITH AN EMPHASIS ON THE POTENTIAL FOR SEVERE WEATHER FRIDAY.

WV IMAGERY AT 08Z THIS MORNING DEPICTS LONGWAVE TROUGH ENTRENCHED
OVER THE WESTERN CONUS...WITH SEVERAL LOBES OF ENERGY ROTATING
AROUND THE MEAN CIRCULATION CENTER OVER SOUTHERN NEVADA. WEAK 500MB
RIDGING ACROSS THE CENTRAL CONUS NOTED ON OBJECTIVE UA ANALYSIS.
40KT 850MB LLJ HAS PICKED UP ACROSS CENTRAL OK. COINCIDENTALLY...
SPOTTY CONVECTION BEGINNING TO LIGHT UP ACROSS CENTRAL TO SOUTHEAST
KANSAS NEAR FORECAST ISSUANCE TIME...WHICH WILL BEGIN TO IMPACT THE
TOP CWA EARLY THIS MORNING.

TODAY...UPPER LOW MOVES INTO THE FOUR CORNERS REGION. IN
RESPONSE...LEE SFC LOW DEEPENS AND ATTENDANT WARM FRONT LIFTS
NORTHWARD THROUGH THE REGION. PRECIPITATION ON-GOING AT THE START OF
THE FORECAST PERIOD WILL LIFT NORTHWARD THROUGH THE DAY...WITH
CONTINUED FEED OF WARM/MOIST AIRMASS FROM THE SOUTH. WEAK RIDGING
ABOVE 500MB WILL LIMIT DEEPER FORCING FOR ASCENT...BUT WARM
ADVECTION WILL BE MORE THAN SUFFICIENT TO SPREAD PRECIP ACROSS THE
AREA. THUNDER LIKELY DUE TO WEAK ELEVATED INSTABILITY...PRIMARILY
SOUTH OF I-70 PRIOR TO 23/00Z NOTED ON 22/00Z MODEL SUITE FORECAST
SOUNDINGS.

TONIGHT THROUGH FRIDAY MORNING...WARM FRONT LIFTS INTO SOUTHERN
NEBRASKA AFTER 00Z. LOCALLY...SUBSIDENCE AND INFLUENCE OF MIDLEVEL
SHORTWAVE RIDGE LOOK TO BRING A LULL IN THE PRECIPITATION BETWEEN
AROUND 03Z AND 09Z. AFTER 06Z...LEADING LOBE OF ENERGY LIFTS THROUGH
THE TX PANHANDLE. FORCING FOR ASCENT WILL BE AIDED BY CONTINUED WAA
VIA NEAR 50KT LLJ...AND EXIT REGION OF 300MB JET STREAK. SECOND
ROUND OF PRECIPITATION WILL QUICKLY LIFT NORTHEASTWARD THROUGH
CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS...AND REACH THE SOUTHERN
PORTIONS OF THE FA NEAR 09Z. TSRA WILL THEN EXIT KS AND MOVE INTO MO
BY MID-MORNING...WHICH WILL ALLOW FOR SOME CLEARING AND HEATING
ACROSS NE KS AFTER 15Z.

FRIDAY AFTERNOON...FORECAST BECOMES A BIT MORE MUDDLED...AND WILL BE
HIGHLY INFLUENCED BY EARLY DAY INSOLATION AND DESTABILIZATION...AND
MESOSCALE FEATURES STILL TO SOON TO BE ACCURATELY RESOLVED BY
AVAILABLE GUIDANCE. AXIS OF BEST INSTABILITY/STRONGEST SHEAR WITHIN
THE WARM SECTOR SOUTH OF THE WARM FRONT AND AHEAD OF THE DRYLINE
LIES IN THE NORTHEAST PART OF THE STATE. BOUNDARIES LEFT OVER BY THE
MORNING CONVECTION...AND SFC DRYLINE WILL SERVE AS THE FOCI FOR
CONVECTIVE INITIATION. 2000J/KG MLCAPE AVAILABLE...WEAKLY CAPPED
ATM...AND 40-50KTS 0-6KM BULK SHEAR WITHIN THIS AREA.  LARGE
HAIL...DAMAGING WINDS...AND POTENTIALLY A TORNADO ARE ALL PLAUSIBLE
SEVERE WEATHER THREATS WITH AFTERNOON CONVECTION. BETTER TORNADO
THREAT SHOULD BE NORTH OF THE FORECAST AREA NEARER THE WARM FRONT
WHERE NEAR SFC WIND FIELD WILL BE MORE BACKED. ANOTHER LULL IN TSRA
COMES FRIDAY NIGHT THROUGH SATURDAY MORNING. MAINTAINED CHANCE POPS
FOR THIS PERIOD PENDING UNCERTAINTY IN SPEED OF CLEARING...SO EXPECT
CHANGES TO BE MADE NEARER TO EVENT CONCLUSION.

SATURDAY...STILL SOME UNCERTAINTY REGARDING THE TRACK OF THE CENTER
OF THE 500MB LOW...AND THE IMPACT OF SHORTWAVE TROUGH MOVING ALONG
THE BASE OF THE LONGWAVE TROUGH ON THE PRIMARY LOW. PROXIMITY OF
NEARLY STACKED LOW...CONTINUED WAA AHEAD OF THE LOW...AND EVENTUAL
COLD FROPA TO OCCUR DURING THE DAY...PROMPTED PROLONGATION OF CHANCE
POPS.

SUNDAY...CHANCE FOR RAIN SHOWERS CONTINUES WITH WRAP AROUND MOISTURE
ON THE BACKSIDE OF THE BROAD UPPER LEVEL SYSTEM. OTHERWISE...MAIN
CONCERN WILL BE COOLER TEMPERATURES. MAX TEMPS WILL REACH THE LOWER
60S...COOLER THAN THE 70S OBSERVED THE PREVIOUS WEEK...AND A FEW
DEGREES BELOW AVERAGE FOR THE END OF APRIL.

NO CHANGES BEYOND SUNDAY.

LUNDE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 22, 3:45 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 AM CDT THU APR 22 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-230945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
445 AM CDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY AND
TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...SMALL
HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN MAY BE POSSIBLE WITH THE
STRONGER STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY. SEVERE
WEATHER IS POSSIBLE FRIDAY AFTERNOON AND EVENING...GENERALLY ALONG
AND EAST OF A DEVELOPING DRYLINE. THE PRIMARY THREATS DURING THIS
PERIOD WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
IS ALSO POSSIBLE. SPECIFICS REGARDING THIS EVENT WILL BECOME
INCREASINGLY CLEAR THE NEXT 24 HOURS. STAY TUNED FOR UPDATES.

THE CHANCE FOR THUNDERSTORMS AREA WIDE CONTINUES SATURDAY. SOME
STRONG STORMS ARE POSSIBLE...BUT SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TONIGHT AND FRIDAY AFTERNOON AND
EVENING.

LUNDE

The radar

The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 flood. Local standard time, as filed.

Flood, Dickinson

When
April 22, 6:23 AM CST to 7:23 AM CST
Where
Dickinson County, 2.15 mi NE of Abilene to 2.12 mi NE of Abilene Wright Arpk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.941, -97.191

Reports of minor street flooding were reported from Abilene. Also a portion of Old Highway 40 to the west of Abilene is under water.

Flood, Dickinson

When
April 22, 8:05 AM CST to 9:05 AM CST
Where
Dickinson County, 0.65 mi NE of Solomon to 0.88 mi SE of Solomon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.926, -97.360

Roads in Solomon were closed due to high water.

Flash Flood, Osage

When
April 22, 2:24 PM CST to 3:24 PM CST
Where
Osage County, 0.69 mi WNW of Lomax to 0.32 mi WSW of Lomax
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.584, -95.532

An emergency manager reported that small streams were overflowing their banks onto local roads.

Flash Flood, Lyon

When
April 22, 2:30 PM CST to 3:30 PM CST
Where
Lyon County, 1.94 mi WNW of Hartford to 2.68 mi NNW of Hartford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.313, -95.982

A road was washed out .5 mile north of Road 110 just outside Hartford. Spotter reported road under water well into Coffee County as well.

Flash Flood, Franklin

When
April 22, 4:00 PM CST to 5:00 PM CST
Where
Franklin County, 1.25 mi W of Princeton to 0.17 mi NW of Princeton
Cause
Heavy Rain
Reported by
Public
Coordinates
38.483, -95.293

Multiple county roads were flooded in the Princeton area.

Flash Flood, Franklin

When
April 22, 5:00 PM CST to 6:00 PM CST
Where
Franklin County, 2.6 mi ENE of Ottawa to 1.3 mi S of Norwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.640, -95.229

A county road was washed out approximately 1 mile north of Ottawa.

Flash Flood, Lyon

When
April 22, 5:39 PM CST to 6:39 PM CST
Where
Lyon County, 2.47 mi W of Emporia to 2.24 mi NW of Emporia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.398, -96.225

Several roads around Emporia reported to have water running over them. Some roads are reported to be impassable.

Flash Flood, Lyon

When
April 22, 5:39 PM CST to 6:39 PM CST
Where
Lyon County, 6.56 mi NNE of Plymouth to 6.09 mi NNE of Plymouth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.511, -96.284

Road 240 was flooded up to 2 feet deep and was barricaded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225570, 225571, 225562, 225564, 225565, 225566, 225567, 225568.